Medic’s warning: prescribed medication caused a 50% increase in emergency admissions & nearly 100,000 hospitalisations a year in England

10 Feb

 

An article by Dr Mark Porter (December 2018) opens, “The first thing I do when faced with a poorly patient is to look at their medication to see if it could be responsible. You would be surprised how often it is”. Polypharmacy is rife: 1 in 18 of the population is taking ten medicines or more and potent pharmaceuticals carry risks as well as benefits. Millions of people are taking medication such as blood pressure pills and statins to prevent problems they may never have.

The really important message that reducing your risk of heart disease is best done by an improved diet and lifestyle is getting ‘crowded out’

Repeated campaigns have advocated mass medication – for example the February 2014 drive by the National Institute for Health and Care Excellence (the ‘health watchdog’) saying that the vast majority of men aged over 50 and most women over the age of 60 should take the drugs to guard against strokes and heart disease – though studies have suggested that up to one in five patients taking statins suffers some kind of ill-effect, including muscle aches, memory disturbance, cataracts and diabetes.

The Times reported on February 1st that a study published in the Lancet says all men over 60 and women over 75 are at high enough risk of cardiovascular problems to be eligible for the drugs. Professor Colin Baigent from Oxford University, a ‘co-investigator’, says “The risk of heart attacks and strokes increases markedly with age, and yet statins are not utilised as widely in older people as they should be”.

Dr Porter writes: “it is not illegal drug use in older people that concerns me most. I am embarrassed to report that prescribed medication exacts a far bigger toll on the nation’s health. Since 2008 there has been a 50% increase in the number of emergency admissions to hospitals for adverse drug events caused by medicines. In England alone such reactions are responsible for nearly 100,000 hospitalisations a year”.

He explains that anti-inflammatories such as ibuprofen and naproxen can work wonders for aches and pains from arthritic joints, but they have worrying side-effects and don’t mix well with many drugs commonly prescribed to treat high blood pressure (BP). They can damage the lining of the stomach, causing life-threatening bleeds (responsible for thousands of admissions every year) and can lead to kidney failure (on their own and when taken with BP drugs).

More subtle reactions impairing the quality of life are far more common and much easier to miss. Dr Porter gives a few examples from an ‘endless list’:

  • Blood pressure and heart pills that cause coughs (e.g. ramipril) and erectile dysfunction.
  • The prostate drug tamsulosin that can make you light-headed and increase the risk of falling.
  • Statins that cause aches and pains and reduce mobility.
  • Sleeping tablets that lead to addiction.
  • Cramp pills (quinine) that can cause heart problems.

He gave a striking case history:

“An elderly man with “early dementia” and diabetes was admitted to a residential home on our patch, where the staff reported that their new resident just sat in the corner all day looking vacant. His drug chart revealed he was taking an old-fashioned treatment for diabetes (gliclazide) that was pushing his blood sugars too low. It was stopped and two weeks later he was a new man and back in his own home. It is a lesson I have never forgotten”.

In October, an analysis in the British Medical Journal cautioned against any expansion in prescribing. One of its authors, Dr John D Abramson, clinical lecturer in primary care, from Harvard Medical School, last night said: “I think we have become victims of the drug companies. All the research is funded by them, and the really important message – that reducing your risk of heart disease is best done by an improved diet and lifestyle – is getting crowded out.”

 

 

 

o

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: